Alert archive / Illinois / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 388, NWS Paducah, KY

September 1, 20124 counties in Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Sep 1, 2012, 7:44 PM CDT for 4 counties in Illinois. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2012, 7:44 PM CDT (00:44 UTC)
Expired
Sep 1, 2012, 8:15 PM CDT
In force
31 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.5 in
Wind
60.0 mph

Counties Edwards County, IL, Hamilton County, IL, Wayne County, IL, White County, IL

The radar

The Evansville,IN radar (KVWX), 53 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 1, 1:19 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2012-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 220 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2012-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
220 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
482 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

681 
WUUS53 KPAH 020044
SVRPAH
ILC047-065-191-193-020115-
/O.NEW.KPAH.SV.W.0388.120902T0044Z-120902T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
744 PM CDT SAT SEP 1 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN EDWARDS COUNTY IN SOUTHEAST ILLINOIS...
  NORTHEASTERN HAMILTON COUNTY IN SOUTH CENTRAL ILLINOIS...
  SOUTHEASTERN WAYNE COUNTY IN SOUTH CENTRAL ILLINOIS...
  NORTHWESTERN WHITE COUNTY IN SOUTHEAST ILLINOIS...

* UNTIL 815 PM CDT.

* AT 740 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 5 MILES SOUTHEAST OF MCLEANSBORO...MOVING NORTHEAST AT
  40 MPH. THERE IS WEAK ROTATION IN THIS STORM. SEVERE STORMS CAN
  PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  ENFIELD...SPRINGERTON...MILL SHOALS AND BURNT PRAIRIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR SOUTHEASTERN ILLINOIS AND SOUTHWEST INDIANA AND WESTERN KENTUCKY
AND SOUTHEAST MISSOURI.

LAT...LON 3841 8832 3825 8806 3797 8838 3806 8857
TIME...MOT...LOC 0044Z 215DEG 36KT 3807 8844
WIND...HAIL 60MPH <.50IN

$$
1 follow-up statement
280 
WWUS53 KPAH 020101
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
801 PM CDT SAT SEP 1 2012

ILC047-020111-
/O.CAN.KPAH.SV.W.0388.000000T0000Z-120902T0115Z/
EDWARDS IL-
801 PM CDT SAT SEP 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN EDWARDS COUNTY IN
SOUTHEAST ILLINOIS IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.

LAT...LON 3830 8814 3826 8815 3825 8807 3807 8828
      3818 8848 3841 8832
TIME...MOT...LOC 0101Z 215DEG 36KT 3821 8832

$$

ILC065-191-193-020115-
/O.CON.KPAH.SV.W.0388.000000T0000Z-120902T0115Z/
WAYNE IL-WHITE IL-HAMILTON IL-
801 PM CDT SAT SEP 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
HAMILTON AND SOUTHEASTERN WAYNE COUNTIES IN SOUTH CENTRAL ILLINOIS...
AND NORTHWESTERN WHITE COUNTY IN SOUTHEAST ILLINOIS UNTIL 815 PM
CDT...

AT 759 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
6 MILES NORTH OF ENFIELD...OR 11 MILES NORTHWEST OF CARMI...MOVING
NORTHEAST AT 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 3830 8814 3826 8815 3825 8807 3807 8828
      3818 8848 3841 8832
TIME...MOT...LOC 0101Z 215DEG 36KT 3821 8832
WIND...HAIL 60MPH <.50IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 6:32 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Sep 1, 6:32 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
632 PM CDT SAT SEP 1 2012

.UPDATE...
ISSUED AT 627 PM CDT SAT SEP 1 2012

UPDATE FOR 00Z AVIATION ONLY.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 218 PM CDT SAT SEP 1 2012

THE CENTER OF FORMER HURRICAN ISAAC IS LOCATED OVER CENTRAL MISSOURI
AT THE TIME OF THIS WRITING AND IS FINALLY ON THE MOVE EASTWARD...
ALBEIT VERY SLOWLY. IN THE PROCESS...PERIODS OF HEAVY RAINFALL ARE
EXPECTED OVER THE QUAD STATE REGION...ESPECIALLY EAST OF THE
MISSISSIPPI RIVER.

AS EXPECTED...DRY SLOT WORKING NORTHEAST INTO THE WESTERN SECTIONS
OF OUR CWA WHERE NEW CONVECTION HAS BEGUN TO DEVELOP IN THE MORE
UNSTABLE AIR. CURENT THINKING IS THAT A BROAD AREA/LINE OF
THUNDERSTORMS WILL DEVELOP IN THE DRY SLOT...PRODUCING A LARGE
SWATH OF HEAVY RAINFALL /1.5-2 INCHES/ THAT WILL PUSH SLOWLY
EASTWARD FROM SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS INTO
SOUTHWEST INDIANA AND MUCH OF WEST KENTUCKY THROUGH THE NIGHT.
CONTINUED TO GO WITH STRAIGHT HPC QPF FOR TONIGHT.

THE FOCUS FOR MORE WIDESPREAD CONVECTION WILL SHIFT TO THE EASTERN
HALF OF THE AREA FOR SUNDAY...WITH THE HEAVIER RAINS TAPERING OFF
TOWARD MIDDAY AND THROUGH THE AFTERNOON. WILL CONTINUE TO ADDRESS
HEAVY RAIN POTENTIAL VIA A HYDROLOGIC OUTLOOK...AND STILL FEEL THAT
A FLASH FLOOD WATCH WILL BE UNNECESSARY. THE HEAVIEST RAINS
TONIGHT AND SUNDAY WILL FALL OVER AREAS THAT HAVE NOT RECEIVED
MUCH RAINFALL YET...AND SHOULD BE ABLE TO HANDLE THE HEAVY RAINS
BASED ON THE LATEST FLASH FLOOD GUIDANCE.

RAIN CHANCES...QPF...ETC WILL CONTINUE TO DIMINISH FROM WEST TO
EAST MONDAY INTO MONDAY NIGHT AS THE TROPICAL MOISTURE WRAPPING
AROUND THE BACK SIDE OF ISAAC WILL BEGIN TO DECREASE.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 218 PM CDT SAT SEP 1 2012

MODELS WANT TO TAKE THE REMNANTS OF ISAAC AND MOVE THEM SOUTHEAST
TOWARD THE SYSTEM NEAR FLORIDA. ZONAL FLOW WILL BECOME MORE
AMPLIFIED AS WE HEAD TOWARD THE END OF THE WEEK. MODELS ARE IN
REASONABLE AGREEMENT UNTIL FRIDAY.

THE UPPER LOW JUST NORTH OF WASHINGTON STATE IS FORECAST TO MOVE
EAST INTO SOUTH CENTRAL CANADA. AS THIS HAPPENS A STRONG SHORTWAVE
WILL SWING DOWN INTO THE NORTHERN U.S. BY THURSDAY AND WILL BEGIN TO
AFFECT THE LOWER OHIO VALLEY BY FRIDAY. HOW MUCH DEPENDS UPON WHICH
MODEL YOU CHOOSE. DECIDED TO HOLD OFF MOST OF THE RAIN UNTIL NEXT
SATURDAY.

UNTIL THAT SYSTEM GETS HERE LATER IN THE WEEK...THE MOISTURE FROM
ISAAC WILL REMAIN IN THE AREA WITH DEW POINTS REMAINING HIGH AND
ON-OFF LOW CHANCES FOR STORMS AT JUST ABOUT ANY TIME. VERY DIFFICULT
TO TIME ANY REAL TRIGGERS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 627 PM CDT SAT SEP 1 2012

LOWERED TO IFR AND LIFR FOR COUPLE OF HOURS WHILE LINE OF TSRA
PASSES EACH SITE. OTHERWISE VFR CIGS UNTIL PRECIP REACHES THE SITE
THEN SLOWLY GOING DOWN TO MVFR TOWARDS MIDNIGHT AND IFR AROUND 5
HOURS AFTER MAIN LINE OF STORMS PASS. MOST AREAS WILL STAY AT
LEAST MVFR AFTER SUNRISE AND SLOWLY IMPROVING FROM WEST TO EAST
TOWARD THE END OF THE VALID TIME OF TAFS AT ALL SITES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...LAKE WIND ADVISORY UNTIL 7 PM CDT SUNDAY FOR ILZ075>078-080>094.

MO...LAKE WIND ADVISORY UNTIL 7 PM CDT SUNDAY FOR MOZ076-086-087-100-
     107>112-114.

IN...LAKE WIND ADVISORY UNTIL 7 PM CDT SUNDAY FOR INZ081-082-085>088.

KY...LAKE WIND ADVISORY UNTIL 7 PM CDT SUNDAY FOR KYZ001>022.

&&

UPDATE...KH
AVIATION...KH
Hazardous weather outlook, Sep 1, 3:24 PM CDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
324 PM CDT SAT SEP 1 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-022030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
324 PM CDT SAT SEP 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN AREA OF THUNDERSTORMS DEVELOPING OVER SOUTHEAST MISSOURI AND
SOUTHWEST ILLINOIS THIS AFTERNOON WILL PUSH EASTWARD THIS AFTERNOON
AND EVENING. THERE IS A SLIGHT RISK FOR A FEW STORMS TO BECOME
SEVERE ACROSS THAT PART OF THE QUAD STATE REGION GENERALLY WEST OF
A MURRAY TO QWENSBORO KENTUCKY LINE. DAMAGING WINDS WOULD BE THE
PRIMARY CONCERN ALONG WITH LOCALLY HEAVY RAINFALL...HOWEVER AN
ISOLATED TORNADO OR TWO CANNOT BE RULED OUT.

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PRODUCE HEAVY
RAINFALL OVER MOST OF THE REGION TONIGHT INTO SUNDAY MORNING.
PLEASE REFER TO THE HYDROLOGIC OUTLOOK FOR DETAILS ON THE FLOODING
POTENTIAL.

SOUTH WINDS WILL GUST 20 TO 30 MPH OVER MUCH OF THE AREA TODAY AND
TONIGHT. PLEASE REFER TO THE LAKE WIND ADVISORY FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE EXPECTED TO
TAPER OFF SLOWLY FROM WEST TO EAST ON SUNDAY. PLEASE REFER TO THE
HYDROLOGIC OUTLOOK FOR DETAILS ON THE FLOODING POTENTIAL.

SOUTH WINDS WILL GUST 20 TO 30 MPH AT TIMES MAINLY OVER SOUTHWEST
INDIANA AND WEST KENTUCKY SUNDAY. PLEASE REFER TO THE LAKE WIND
ADVISORY FOR DETAILS.

A CHANCE OF THUNDERSTORMS IS FORECAST OVER EITHER ALL OR PART OF
THE REGION FROM SUNDAY NIGHT THROUGH THE END OF THE FORECAST
CYCLE. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING GENERALLY
WEST OF A LINE FROM OWENSBORO TO MURRAY KENTUCKY. SPOTTERS THROUGHOUT
THE REGION ARE ENCOURAGED TO RELAY REPORTS OF HEAVY RAINFALL AND
ANY FLOODING THAT MAY BE OBSERVED THIS AFTERNOON THROUGH SUNDAY.

JP

In the hours before

Local storm report, Sep 1, 6:55 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
655 PM CDT SAT SEP 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     FUNNEL CLOUD     3 SW MOUNDS             37.08N 89.24W
09/01/2012                   ALEXANDER          IL   TRAINED SPOTTER

0648 PM     FUNNEL CLOUD     2 SW MOUNDS             37.09N 89.23W
09/01/2012                   ALEXANDER          IL   TRAINED SPOTTER

&&

JIMP
Local storm report, Sep 1, 6:57 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
657 PM CDT SAT SEP 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     FLASH FLOOD      HERRIN                  37.80N 89.03W
09/01/2012                   WILLIAMSON         IL   TRAINED SPOTTER

            FLOODING IS INCREASING IN HERRIN ESPECIALLY ALONG
            11TH...12TH...AND 13TH STREET NEAR THE 100 BLOCK. YARDS
            WERE BECOMING FLOODED.

&&

PS
Local storm report, Sep 1, 7:04 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
704 PM CDT SAT SEP 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     FUNNEL CLOUD     7 NW BARLOW             37.12N 89.13W
09/01/2012                   PULASKI            IL   EMERGENCY MNGR

            FUNNEL CLOUD CROSSING THE OHIO RIVER INTO NORTHWEST
            BALLARD COUNTY

&&

JIMP
Local storm report, Sep 1, 7:19 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
719 PM CDT SAT SEP 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     FLASH FLOOD      CARBONDALE              37.72N 89.22W
09/01/2012                   JACKSON            IL   OTHER FEDERAL

            FLASH FLOODING OCCURRING IN AND AROUND DOWNTOWN
            CARBONDALE. HIGHWAY 13 IS CLOSED THROUGH THE MIDDLE OF
            TOWN DUE TO WATER. STRANDED VEHICLES ALONG HIGHWAY.
            CURRENT TRAFFIC BEING RE-ROUTED.

&&

SMITTY
Local storm report, Sep 1, 7:20 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
720 PM CDT SAT SEP 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TORNADO          WOODVILLE               37.10N 88.87W
09/01/2012                   MCCRACKEN          KY   EMERGENCY MNGR

            TORNADO REPORTED BY EM.

&&

SMITTY
Local storm report, Sep 1, 7:24 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
724 PM CDT SAT SEP 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HEAVY RAIN       CARBONDALE              37.72N 89.22W
09/01/2012  M4.30 INCH       JACKSON            IL   ASOS

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:05 PM CDTTornado WarningPAHMassac, Pulaski25 min
Sep 1, 7:23 PM CDTTornado WarningPAHMassac22 min
Sep 1, 7:34 PM CDTAreal Flood WarningPAHGallatin, Hardin, Johnson, Massac, Pope, Saline3 hr
Sep 1, 7:35 PM CDTTornado WarningPAHMassac, Pope25 min
Sep 1, 7:48 PM CDTSevere Thunderstorm WarningPAHHardin, Massac, Pope27 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.